Follow
Share

My Aunt is 76 and has MS. She is wheelchair bound and has been taking 7.5 mg oxycodone multiple times a day for many years. She is clear headed most of the time but her doctor and I have noticed the onset of dementia. She recently has been having a problem with snakes crawling over her body. They are not always in the shapes of snakes but most of the time they are. She cannot see them, hear them, they don't bite her but they have a sort of magnetic or electrical charge to them. She has not been shocked by them but says that she almost was once. They really bug her. She spends the whole day trying to pull them off of her and putting them into a folded up t-shirt on her lap. When the t-shirt gets full she has me take it outside to shake them out and then wash then put it in the washing machine. She wishes they would go away but they seem to be getting worse. Her doctor sent her to a psychiatrist who has tried 3 different medicines but non of them work. Her neurologist has done a brain scan and found no differences from her scan last year. My aunt now is convinced that these snakes are something evil and wants to have an exorcism done. I am not sure what my next step is when that does not work. Any ideas?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
In the hospital I had horrid delusions of snakes and bugs. The nurse suggested it was the morphine I was being given for pain. I said I'd rather have the pain than these side effects. The morphine was stopped and that was the end of that.

I know that your aunt isn't taking morphine, but I'm wondering, as others have suggested, if the meds she is taking are now contributing to these delusions, even though she has been taking them a long time. Adjusting her pain meds seems a reasonable approach.

You have been very kind to shake and wash the snakes out of that t-shirt. I wonder if an exorcism might be useful along the same lines. My dearest friend had an exorcism of her very old house (she is a Protestant and her minister performed the ritual), and the spirits stopped bothering her teenage girls after that. (I'll not comment on exactly how or why that worked.) Perhaps a combination of a ritual to banish the snakes and a medication change to lessen the delusions would be useful.

I hope if I am ever in a similar condition a concerned nephew or other relative will be as good to me.
Helpful Answer (2)
Report

I just checked an MS site and found strange sensations of things crawling or squeezing were not unusual at all. The site said medications like amitripyline, gabapentin or pregabalin might help with the sensations. Maybe if the sensations ease, the snakes will go away.
Helpful Answer (2)
Report

You might also see about cutting back the pain meds if possible. As one ages the kidney and liver functions naturally slow down. When someone is taking a lot of pain meds they aren't flushed out in an efficient manner and the result is a buildup- in effect being higher than a kite most of the time. Maybe check to see if there isn't a different pain med that is broken down and eliminated from the body quicker and easier than oxycodone. However, beware of morphine - it is especially bad at building up in the bodies of the elderly. -Both my mom and dad hallucinated like crazy after only a few days on morphine.
Helpful Answer (3)
Report

I have heard of electrical feelings with MS, but not as snakes crawling on the skin. Your mother may benefit from a geriatric psychiatrist, who can work with her to see if there is something that will treat the delusion and calm the feelings in her limbs. I have a feeling it is a combination of a feeling that goes with the MS and a delusion she is having.

I admire you so much that you are able to play along with her. I know it keeps her calmer, but I know that you are weary of the snakes. This phase may pass on its own, but it would be nice if there were medications that would make the snakes go away quickly.
Helpful Answer (1)
Report

Have her checked for a UTI which may be causing or intensifying the hallucinations.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.